Maryland, 2016

Flood in Maryland, September 19, 2016

September 19, 2016 · NWS AKQ · 1 event in 1 county or zone

Scattered thunderstorms along a frontal boundary produced heavy rain which caused flooding across portions of the Lower Maryland Eastern Shore.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered thunderstorms along a frontal boundary produced heavy rain which caused flooding across portions of the Lower Maryland Eastern Shore.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Sep 19, 1:30 PM EST, 45 minutes earlier.

Area forecast discussion, Sep 19, 1:30 PM EST, 45 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
230 PM EDT MON SEP 19 2016

.SYNOPSIS...
A weak cold front over western West Virginia this morning will reach
the area east of the mountains tonight and near the coast on
Tuesday. Low pressure will continue over the Carolinas. High
pressure slowly builds into the region mid to late week.

&&

.NEAR TERM /THROUGH TONIGHT/...
A cold front over western West Virginia was rather diffuse. A
moisture convergence axis along the Piedmont to the northern portion
of the Delmarva Peninsula was producing heavy rainfall with most
amounts over one inch with local two to four inch amounts.

Models support increasing rainfall across southern Virginia...
northeast North Carolina and southern portions of the Delmarva this
afternoon and evening. Expect one to two inch rainfall in these
areas with locally heavier amounts possible through this evening.
Scattered thunderstorms will occur this area this afternoon and
early evening but severe thunderstorms are not indicated.

High temperatures range from the upper 70s northern portions of the
CWA to the mid 80s in the southeast.

Showers diminish most areas tonight but continue into the overnight
hours toward the southeast coast. Low temperatures will be much
above normal ranging from the upper 60s northern Piedmont Counties
to the mid 70s in the southeast.

Previous Discussion
A cold front was situated invof mountains
attm... while sfc hi pres has moved farther off the coast.
Additionally...weak...remnant lo pres was found off the coastal
Carolinas. Challenging ra forecast begins today as moisture
continues to increase from the S and W.
Weakening cold front settles into the local by this afternoon
aiding/becoming focus for developing rainfall. Models differ in
QPF and timing of pcpn. Right now...rather large area of
shras/isolated tstms tracking NNE along/just W of the I 95
corridor in VA...isolated shras moving N invof coastal plain in
ern NC. Moisture inflow will continue through the day...models
slow down front this afternoon as it reaches the coast...while
remnant lo pres continues to pull NNE (from the S). Axis of PWat
aoa 2" shifts to near the coast by this afternoon.

Will have vrb clouds E...mostly cloudy central and W today...warm
and humid. SCT-likely shras-isolated-SCT tstms. Potential for
locally heavy rainfall and will keep that mention in HWO.
Difficult to pinpoint where heaviest ra will occur...will have QPF
averaging 0.75-1"...less at the immediate coast and far WNW.
Highs in the u70s-l80s...except m80s SE VA/NE NC.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
Will hang onto to SCT-likely PoPs through Tue then slowly lower
the PoPs into Wed from NW to SE. Frontal boundary lingers near the
coast under upper level trough that will remain situated from the
Mid Atlantic to SE conus coast. Sfc hi pres will be slow to build
into the region from the NW beginning late Tue night...continuing
Wed. 00Z/19 GFS a bit more optimistic w/ lowering cloudiness/PoPs
across much of the FA by Wed.

Highs Tue mainly in the l80s. Lows Tue night in the m-u60s inland
to around 70F at the coast. Highs Wed in the u70s SE to l80s
elsewhere.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
A moist easterly flow between low pressure near the Southeast
coast and weak high pressure to the north may continue the chances
for precipitation...mainly over southern portions of our CWA into
Thursday. Mainly dry weather is indicated over northern portions
through Friday. A cold front passes through the Mid Atlantic
States from the north next weekend bringing a chance for scattered
thunderstorms.

Temperatures are forecast to be above normal with highs in the low
to mid 80s Wednesday through Friday...warming to the mid to upr 80s
Saturday and cooling to around 80 on Sunday. Readings will be a few
degrees cooler over portions of the Lower Eastern Shore and along
the coastline. Low temperatures are expected to be in the 60s
through the period.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
Diffuse cold front approaches from the west and moves to the coast
by Tuesday morning. Band of heavy rain that was over the Piedmont
was shifting to the coast.

Generally VFR/MVFR with brief periods of IFR in heavy pcpn and
scattered thunderstorms...mainly toward the coast. Rain tapers off
western portions this evening and overnight. IFR stratus
indicated for RIC after 00z and with IFR stratus and visibilities
increasing across the CWA after Midnight/04Z. Showers increase
once again mainly southern portions during the day Tuesday.

OUTLOOK...Forecast for the next several days has low level
confidence as upper level low and associated weak surface low stalls
over the Carolinas. Periods of showers and a few thunderstorms will
be possible at least through Thursday with some IFR possible. High
pressure builds into the region from the north.

&&

.MARINE...
A weak frontal boundary approaches the waters late today then stalls
out over the area through Tuesday. The remnants of Julia will move
northward today, pushing inland across southeast NC late this
afternoon. Expecting SSE winds 10 kt or less this morning to become
ESE this afternoon and then east at similar speeds tonight. ENE
winds up to 10-15 kt expecting Tue/Tue night. Seas 2-4 ft over the
coastal waters and 1-2 ft waves on the Bay. Next chance of sca
conditions would be late Wed/Thu as seas approach 5 ft across the
southern coastal waters and 4 ft at the mouth of the Bay. This of
course will be dependent on the exact track of Julia's remnants and
the associated easterly flow north of it.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...ALB/MAM/LSA
NEAR TERM...ALB/LSA
SHORT TERM...ALB/LSA
LONG TERM...LSA
AVIATION...LSA
MARINE...MAS
Hazardous weather outlook, Sep 19, 2:36 AM EST, 11 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
336 AM EDT MON SEP 19 2016

MDZ025-NCZ102-VAZ098>100-200745-
MARYLAND BEACHES-OUTER BANKS CURRITUCK-VIRGINIA BEACH-ACCOMACK-
NORTHAMPTON VA-
336 AM EDT MON SEP 19 2016

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...THE NORTHERN OUTER BANKS OF NORTH CAROLINA...SOUTH
HAMPTON ROADS VIRGINIA AND THE EASTERN SHORE OF VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.

LOCALLY HEAVY DOWNPOURS ARE POSSIBLE IN SCATTERED SHOWERS AND
THUNDERSTORMS. THE RUNOFF FROM ANY HEAVY RAINFALL WILL LIKELY
PRODUCE PONDING OF WATER ON ROADWAYS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

LOCALLY HEAVY DOWNPOURS ARE POSSIBLE IN SCATTERED SHOWERS AND
THUNDERSTORMS TUESDAY. THE RUNOFF FROM ANY HEAVY RAINFALL WILL
LIKELY PRODUCE PONDING OF WATER ON ROADWAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ021>024-NCZ012>017-030>032-VAZ086-092-093-095>097-523>525-200745-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-NORTHAMPTON NC-
HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-BERTIE-CHOWAN-
PERQUIMANS-MATHEWS-SOUTHAMPTON-ISLE OF WIGHT-NORFOLK/PORTSMOUTH-
SUFFOLK-CHESAPEAKE-YORK-NEWPORT NEWS-HAMPTON/POQUOSON-
336 AM EDT MON SEP 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST
NORTH CAROLINA...INTERIOR SOUTHEAST VIRGINIA...SOUTH HAMPTON ROADS
VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA AND THE PENINSULA OF
SOUTHEAST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

LOCALLY HEAVY DOWNPOURS ARE POSSIBLE IN SCATTERED SHOWERS AND
THUNDERSTORMS. THE RUNOFF FROM ANY HEAVY RAINFALL WILL LIKELY
PRODUCE PONDING OF WATER ON ROADWAYS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

LOCALLY HEAVY DOWNPOURS ARE POSSIBLE IN SCATTERED SHOWERS AND
THUNDERSTORMS TUESDAY. THE RUNOFF FROM ANY HEAVY RAINFALL WILL
LIKELY PRODUCE PONDING OF WATER ON ROADWAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ048-060>062-064>069-075>085-087>090-509>522-200745-
FLUVANNA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-CAROLINE-MECKLENBURG-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-WESTMORELAND-RICHMOND-
NORTHUMBERLAND-LANCASTER-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-
CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-GREENSVILLE-SUSSEX-SURRY-
JAMES CITY-WESTERN LOUISA-EASTERN LOUISA-WESTERN HANOVER-
EASTERN HANOVER-WESTERN CHESTERFIELD-EASTERN CHESTERFIELD-
WESTERN HENRICO-EASTERN HENRICO-WESTERN KING WILLIAM-
EASTERN KING WILLIAM-WESTERN KING AND QUEEN-EASTERN KING AND QUEEN-
WESTERN ESSEX-EASTERN ESSEX-
336 AM EDT MON SEP 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...EAST
CENTRAL VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL
VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF
VIRGINIA...THE PENINSULA OF SOUTHEAST VIRGINIA AND THE PIEDMONT OF
CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

LOCALLY HEAVY DOWNPOURS ARE POSSIBLE IN SHOWERS AND SCATTERED
THUNDERSTORMS. THE RUNOFF FROM ANY HEAVY RAINFALL WILL LIKELY
PRODUCE PONDING OF WATER ON ROADWAYS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

LOCALLY HEAVY DOWNPOURS ARE POSSIBLE IN SCATTERED SHOWERS AND
THUNDERSTORMS TUESDAY. THE RUNOFF FROM ANY HEAVY RAINFALL WILL
LIKELY PRODUCE PONDING OF WATER ON ROADWAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 19, 12:48 PM EST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
148 PM EDT MON SEP 19 2016

NCZ012>014-VAZ087-088-092-096-191830-
HERTFORD-NORTHAMPTON-GATES-SUFFOLK-SUSSEX-GREENSVILLE-SOUTHAMPTON-
148 PM EDT MON SEP 19 2016

...A LINE OF THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT NORTHWESTERN
GATES...NORTHAMPTON...HERTFORD...GREENSVILLE...SOUTHAMPTON...ANDR N
SUSSEX COUNTIES...THE CITY OF FRANKLIN...THE CITY OF EMPORIA AND THE
SOUTHWESTERN CITY OF SUFFOLK...

AT 147 PM EDT...THUNDERSTORMS WITH HEAVY RAIN WERE LOCATED ALONG A
LINE EXTENDING FROM NEAR DAHLIA TO AHOSKIE. MOVEMENT WAS NORTH AT 25
MPH.

THESE STORMS WILL BE NEAR...
  DAHLIA AND SEABOARD AROUND 150 PM EDT.
  WINTON AND CLARESVILLE AROUND 205 PM EDT.
  MURFREESBORO AROUND 210 PM EDT.
  EMPORIA AND GREEN PLAIN AROUND 215 PM EDT.
  RADIUM AND RODUCO AROUND 220 PM EDT.
  COMO AROUND 225 PM EDT.
  PURDY AND JARRATT AROUND 230 PM EDT.

MOTORISTS SHOULD USE EXTRA CAUTION IN THE VICINITY OF THESE STORMS.
BE PREPARED FOR RAPID CHANGES IN WEATHER AND ROAD CONDITIONS. HEAVY
RAIN COULD CAUSE PONDING OF WATER ON ROADS...AND POSSIBLE MINOR
FLOODING OF DITCHES AND POOR DRAINAGE AREAS.

LAT...LON 3650 7765 3689 7764 3689 7763 3685 7756
      3686 7746 3683 7738 3682 7721 3671 7693
      3670 7691 3665 7691 3667 7686 3662 7673
      3624 7688 3624 7700
TIME...MOT...LOC 1747Z 188DEG 21KT 3654 7756 3630 7697

JO
Special weather statement, Sep 19, 1:12 PM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
212 PM EDT MON SEP 19 2016

VAZ081-082-089-090-191900-
CHARLES CITY-SURRY-JAMES CITY-PRINCE GEORGE-
212 PM EDT MON SEP 19 2016

...A LINE OF THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT NORTHWESTERN
SURRY...NORTHEASTERN PRINCE GEORGE...SOUTHEASTERN CHARLES CITY AND
NORTHWESTERN JAMES CITY COUNTIES...

AT 211 PM EDT...THUNDERSTORMS WITH HEAVY RAIN WERE LOCATED ALONG A
LINE EXTENDING FROM NEAR HOLDCROFT TO 6 MILES NORTHWEST OF DENDRON.
MOVEMENT WAS NORTHEAST AT 15 MPH.

WIND GUSTS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THESE STORMS.

RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE... CLAREMONT...SURRY...RUSTIC...CABIN
POINT...HOLDCROFT...BURROWSVILLE... CARSLEY...TAYLORS
CORNER...GWALTNEY CORNER...KINGS CORNER...GOVERNORS LAND...NEW
HOPE...SPRING GROVE...MOUNT AIRY...WARREN MILL...BRANDON...
SAVEDGE...DIASCUND AND OAK HILL CORNER.

MOTORISTS SHOULD USE EXTRA CAUTION IN THE VICINITY OF THESE STORMS.
BE PREPARED FOR RAPID CHANGES IN WEATHER AND ROAD CONDITIONS. HEAVY
RAIN COULD CAUSE PONDING OF WATER ON ROADS...AND POSSIBLE MINOR
FLOODING OF DITCHES AND POOR DRAINAGE AREAS.

LAT...LON 3733 7710 3739 7695 3738 7694 3740 7691
      3740 7690 3739 7690 3738 7689 3741 7689
      3745 7682 3744 7680 3714 7683 3707 7706
TIME...MOT...LOC 1811Z 226DEG 14KT 3733 7697 3710 7701

AB
Special weather statement, Sep 19, 1:37 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
237 PM EDT MON SEP 19 2016

NCZ013-014-VAZ088-089-092-093-096-191915-
HERTFORD-GATES-SUFFOLK-SUSSEX-ISLE OF WIGHT-SURRY-SOUTHAMPTON-
237 PM EDT MON SEP 19 2016

...A LINE OF THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT NORTHWESTERN
GATES...NORTH CENTRAL HERTFORD...SOUTH CENTRAL SURRY...ISLE OF
WIGHT...SOUTHAMPTON...AND SUSSEX COUNTIES...THE CITY OF FRANKLIN AND
THE SOUTHWESTERN CITY OF SUFFOLK...

AT 236 PM EDT...THUNDERSTORMS WITH HEAVY RAIN WERE LOCATED ALONG A
LINE EXTENDING FROM 6 MILES NORTHEAST OF GREEN PLAIN TO 6 MILES
NORTHWEST OF GATES. MOVEMENT WAS NORTH AT 30 MPH.

WIND GUSTS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS.

RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
FRANKLIN...SMITHFIELD...WINDSOR...WAVERLY...COURTLAND...WAKEFIELD...
BOYKINS...HOLLAND...SUFFOLK...ISLE OF
WIGHT...SUSSEX...IVOR...NEWSOMS...
DENDRON...COMO...CARRSVILLE...HOMEVILLE...HUNTERDALE...RODUCO AND
SEDLEY.

STRONG WIND GUSTS ARE POSSIBLE WITH THESE STORMS. THESE WIND GUSTS
ARE CAPABLE OF KNOCKING DOWN TREE LIMBS...SMALL OR WEAKENED TREES...
AND BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND
OTHER LIGHT OUTDOOR OBJECTS.

MOTORISTS SHOULD USE EXTRA CAUTION IN THE VICINITY OF THESE STORMS.
BE PREPARED FOR RAPID CHANGES IN WEATHER AND ROAD CONDITIONS. HEAVY
RAIN COULD CAUSE PONDING OF WATER ON ROADS...AND POSSIBLE MINOR
FLOODING OF DITCHES AND POOR DRAINAGE AREAS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE MORE THAN 10 MILES AWAY FROM A THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3655 7717 3659 7736 3663 7737 3665 7742
      3704 7730 3709 7720 3703 7691 3703 7688
      3698 7663 3644 7679
TIME...MOT...LOC 1836Z 174DEG 26KT 3675 7735 3659 7684

AB
Special weather statement, Sep 19, 1:47 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
247 PM EDT MON SEP 19 2016

VAZ084-086-089-090-520-523>525-191945-
YORK-HAMPTON/POQUOSON-NEWPORT NEWS-SURRY-JAMES
CITY-GLOUCESTER-MATHEWS-EASTERN KING AND QUEEN-
247 PM EDT MON SEP 19 2016

...A LINE OF THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT YORK...
GLOUCESTER...NORTHEASTERN SURRY...MATHEWS...SOUTHEASTERN KING AND
QUEEN AND CENTRAL JAMES CITY COUNTIES...THE CITY OF POQUOSON...THE
CITY OF WILLIAMSBURG...THE CITY OF HAMPTON AND THE CITY OF NEWPORT
NEWS...

AT 246 PM EDT...THUNDERSTORMS WITH HEAVY RAIN WERE LOCATED ALONG A
LINE EXTENDING FROM NEAR JAMESTOWN TO NEAR GRAND VIEW. MOVEMENT WAS
NORTH AT 15 MPH.

WIND GUSTS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THESE STORMS ALONG
WITH HEAVY RAINFALL...MINOR FLOODING AND NEAR ZERO VISIBILITY.

THESE STORMS WILL BE NEAR...
  SEAFORD AND LEE HALL AROUND 255 PM EDT.
  KINGS POINT...BUSCH GARDENS AND GROVE AROUND 300 PM EDT.
  COLLEGE OF WILLIAM AND MARY...YORK TERRACE AND CARVER GARDENS
  AROUND 305 PM EDT.
  WILLIAMSBURG AND QUEENS LAKE AROUND 315 PM EDT.
  WICOMICO AROUND 320 PM EDT.
  NORGE AROUND 325 PM EDT.
  BAVON AROUND 335 PM EDT.
  HAYES AROUND 340 PM EDT.

MOTORISTS SHOULD USE EXTRA CAUTION IN THE VICINITY OF THESE STORMS.
BE PREPARED FOR RAPID CHANGES IN WEATHER AND ROAD CONDITIONS. HEAVY
RAIN COULD CAUSE PONDING OF WATER ON ROADS...AND POSSIBLE MINOR
FLOODING OF DITCHES AND POOR DRAINAGE AREAS.

LAT...LON 3729 7623 3727 7629 3731 7634 3724 7635
      3721 7635 3714 7625 3709 7623 3705 7624
      3712 7666 3714 7667 3712 7668 3714 7682
      3744 7678 3747 7674 3750 7677 3757 7676
      3751 7643 3752 7640 3750 7623 3738 7620
TIME...MOT...LOC 1846Z 194DEG 15KT 3718 7670 3713 7631

JO
Special weather statement, Sep 19, 1:47 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
247 PM EDT MON SEP 19 2016

MDZ022>025-VAZ099-191930-
MARYLAND BEACHES-INLAND WORCESTER-SOMERSET-WICOMICO-ACCOMACK-
247 PM EDT MON SEP 19 2016

...A THUNDERSTORM WITH HEAVY RAIN WILL AFFECT WORCESTER...SOMERSET...
SOUTHEASTERN WICOMICO AND NORTHERN ACCOMACK COUNTIES...

AT 246 PM EDT...A THUNDERSTORM WITH HEAVY RAIN WAS LOCATED NEAR
NEWARK...OR 15 MILES NORTHEAST OF POCOMOKE CITY...MOVING NORTHEAST AT
20 MPH.

RAINFALL AMOUNTS OF 1 TO 2 INCHES AND WIND GUSTS IN EXCESS OF 30 MPH
ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE... OCEAN CITY...FRUITLAND...POCOMOKE
CITY...PRINCESS ANNE...UNIVERSITY OF MARYLAND EASTERN
SHORE...SALISBURY UNIVERSITY...BERLIN...SNOW HILL...
PARKSLEY...PARSONSBURG...WESTOVER...MARION STATION...OCEAN PINES...
LAWSONIA...WEST POCOMOKE...CAPE ISLE OF
WIGHT...NEWARK...PITTSVILLE... WILLARDS AND BLOXOM.

MOTORISTS SHOULD USE EXTRA CAUTION IN THE VICINITY OF THIS STORM. BE
PREPARED FOR RAPID CHANGES IN WEATHER AND ROAD CONDITIONS. HEAVY RAIN
COULD CAUSE PONDING OF WATER ON ROADS...AND POSSIBLE MINOR FLOODING
OF DITCHES AND POOR DRAINAGE AREAS.

LAT...LON 3830 7505 3817 7512 3774 7569 3784 7594
      3790 7594 3796 7586 3797 7590 3803 7587
      3803 7582 3804 7583 3808 7578 3808 7588
      3809 7587 3814 7579 3815 7583 3814 7586
      3845 7547 3846 7505
TIME...MOT...LOC 1846Z 221DEG 19KT 3822 7534

MINNICK
Special weather statement, Sep 19, 2:12 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
312 PM EDT MON SEP 19 2016

VAZ089-092-093-096-524-525-192000-
HAMPTON/POQUOSON-SUFFOLK-NEWPORT NEWS-ISLE OF
WIGHT-SURRY-SOUTHAMPTON-
312 PM EDT MON SEP 19 2016

...A LINE OF THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT SOUTHEASTERN
SURRY...ISLE OF WIGHT...AND NORTHEASTERN SOUTHAMPTON COUNTIES...THE
CITY OF HAMPTON...THE CENTRAL CITY OF NEWPORT NEWS...THE CITY OF
FRANKLIN AND THE CITY OF SUFFOLK...

AT 311 PM EDT...THUNDERSTORMS WITH HEAVY RAIN WERE LOCATED ALONG A
LINE EXTENDING FROM NEAR SEDLEY TO NEAR SUFFOLK. MOVEMENT WAS
NORTHEAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
NEWPORT NEWS...HAMPTON...FRANKLIN...SMITHFIELD...WINDSOR...
COURTLAND...CHRISTOPHER NEWPORT UNIVERSITY...HAMPTON UNIVERSITY...
HOLLAND...DOWNTOWN SUFFOLK...SUFFOLK...ISLE OF WIGHT...NORTHAMPTON...
IVOR...DENDRON...CARRSVILLE...WHALEYVILLE...CRITTENDEN...
DRIVER AND BUCKROE BEACH.

MOTORISTS SHOULD USE EXTRA CAUTION IN THE VICINITY OF THESE STORMS.
BE PREPARED FOR RAPID CHANGES IN WEATHER AND ROAD CONDITIONS. HEAVY
RAIN COULD CAUSE PONDING OF WATER ON ROADS...AND POSSIBLE MINOR
FLOODING OF DITCHES AND POOR DRAINAGE AREAS.

LAT...LON 3674 7716 3692 7701 3695 7695 3698 7696
      3714 7682 3707 7636 3705 7636 3707 7635
      3705 7625 3692 7637 3692 7639 3691 7639
      3656 7671
TIME...MOT...LOC 1911Z 239DEG 20KT 3680 7709 3671 7664

AB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Worcester

When
September 19, 2:15 PM EST to 5:15 PM EST
Where
Worcester County, 0.54 mi E of Pocomoke City to 1.04 mi W of Pocomoke City
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.070, -75.560

Several roads in and around Pocomoke City were closed due to high water.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2016Every state in 2016This day in weather historyWarnings in Maryland, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 661285.